Maryland, 2002Hail and Damaging Winds in Maryland, August 3, 2002
August 3, 2002 · NWS LWX · 14 events in 7 counties and zones
Several thunderstorms with high winds, large hail, and frequent lightning moved through western and central Maryland between 2 and 6 PM EDT. In Allegany County, a few trees and power lines were downed in Cumberland.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $562,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms with high winds, large hail, and frequent lightning moved through western and central Maryland between 2 and 6 PM EDT. In Allegany County, a few trees and power lines were downed in Cumberland. Pea sized hail was also reported. In Frederick County, a 52 year old man was killed by lightning while standing on the back porch of his Frederick home. It was not raining at the time he was struck. A 17 year old swimming pool lifeguard at Fort Detrick was injured when lightning struck nearby. He had just evacuated the pool and was walking toward the pool house when he was struck. A 36 year old Frederick County man was also injured by lightning in an unknown location. At least 4 homes across the county were damaged by lightning and 2000 bales of hay were set on fire near Emmitsburg. Wind damage was reported in Park Mills. Marble to quarter sized hail fell just south of Frederick for nearly 10 minutes. In Carroll County, dime sized hail fell in Eldersburg. In Baltimore County, quarter sized hail fell 10 miles northwest of Baltimore. Trees were downed in Owings Mills. In Howard County, quarter sized hail fell in Scaggsville. A home on Talon Court in Clarksville burned to the ground after being struck by lightning. In Montgomery County, trees were uprooted, roofs were damaged, and windows were blown out in Derwood. Many large branches were downed in Layhill where 2.5 inches of rain fell. A tree was downed onto Cashell Road in Olney. In Prince Georges County, penny sized hail fell in Camp Springs. Pea sized hail fell in Bowie and College Park. Trees were downed in Seat Pleasant. Several tree limbs were downed in Hyattsville. A house in Suitland caught fire after being struck by lightning and one person was slightly injured at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 10:00 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 10:00 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT SAT AUG 3 2002
WEAK DIFFUSE CDFNT HARD TO FIND THIS MORNING BUT MSAS ANALYSIS SEEMS
TO INDICATE WHATEVER THATS LEFT OF THE FRONT IS LOCATED OVR SRN PA.
12Z MODIFIED IAD SOUNDING YIELDS LIS OF -8C TO -10C THIS AFTERNOON
WITH CAPES EXCEEDING 4000 J/KG SO AIR MASS WILL BE UNSTABLE.
QUITE A FEW WAYS TO GET CONVECTION GOING THIS AFTRN. WEAKENING FRONT
TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT CONVECTION THIS
AFTERNOON. ALSO....MODELS HINT AT VERY WEAK VORT MAX DRIFTING SW
ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE CONVECTION. IN
ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT OVR THE AREA
DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD INITIATE
CONVECTION. AND FINALLY...IF SFC WINDS TURN MORE SE...UPSLOPE
AGAINST THE MTNS COULD ENHANCE OROGRAPHIC LIFT POTENTIAL. WILL LEAVE
30 POPS IN PLACE FOR THE AFTRN HOURS. AS FAR AS POTENTIAL FOR SVR...
DYNAMICS ARE LACKING AND WIND FIELDS ARE WEAK BUT CANT RULE OUT
ISOLD SVR. BIGGEST THREAT MAY BE HEAVY RAIN AS HIGH PWATS AND WEAK
STEERING FLOW COULD RESULT IN VERY SLOW MOVING HEAVY RAINERS.
NEXT PROBLEM IS THE HEAT. TEMPS MAY BE A DEG OR TWO LOWER THAN YDA
IF WINDS TURN MORE SE AND 850MB TEMPS COOL A DEG OR TWO AS FCSTD BY
THE ETA. EVEN IF THEY WERE A LTL COOLER THAN YDA...THAT STILL PLACES
THEM IN THE UPR 90S MANY AREAS. IN ADDTN...12Z SOUNDING FULL SUN MAX
FCST IS 99 FOR IAD. WILL BUMP TEMPS UP JUST A BIT MOST AREAS.
HEAT INDEX DID NOT FALL BELOW 80F LAST NIGHT AT DCA. IN
ADDTN...DEWPOINT REMAINS HIGH AT DCA. HIGH DWPTS COMBINED WITH TEMPS
IN THE UPR 90S WILL RESULT IN HEAT INDICES OF 100 TO 110 TODAY. WITH
THE 80F CRITERIA MET LAST NIGHT AND 100 TO 110 HI THIS
AFTRN...ADVISORY WILL BE UPGRADED TO A WARNING FOR DC AND THE URBAN
AREAS AROUND DC. WILL NOT BE UPGRADING TO A WARNING FOR BALTIMORE
BECAUSE DMH (DOWNTOWN BALTIMORE) HEAT INDEX FELL BELOW 80F LAST
NIGHT. HEAT ADVISORY REMAINS UP REMAINDER OF AREA EXCEPT HIGHLAND
AND PENDLETON COUNTIES.
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
WVZ048>053...WVZ055.
WALSTONIn the hours before
Special weather statement, Aug 3, 10:52 AM EST, 2 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
WALSTON
Event by event
6 thunderstorm wind, 5 hail, 3 lightning. Local standard time, as filed.
Lightning, Frederick
- When
- August 3, 1:03 PM EST
- Where
- Frederick County, Frederick
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A 52-year old man was killed by lightning while standing on his deck on Millstream Drive.
Lightning, Frederick
- When
- August 3, 1:13 PM EST
- Where
- Frederick County, Frederick
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A 17-year old lifeguard at a swimming pool and a 36-year old man were injured by lightning.
Thunderstorm Wind, Allegany
- When
- August 3, 1:30 PM EST
- Where
- Allegany County, Cumberland
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -78.767
Trees and power lines were downed.
Hail, Baltimore
- When
- August 3, 1:51 PM EST
- Where
- Baltimore County, South Portion
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -76.633
Quarter sized hail fell 10 miles northwest of Baltimore.
Lightning, Howard
- When
- August 3, 2:00 PM EST
- Where
- Howard County, Clarksville
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
A home on Talon Court burned to the ground after being struck by lightning. The event time was estimated.
Thunderstorm Wind, Prince George'S
- When
- August 3, 2:45 PM EST
- Where
- Prince George'S County, Seat Pleasant
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.883, -76.900
Thunderstorm Wind, Montgomery
- When
- August 3, 2:45 PM EST
- Where
- Montgomery County, Layhill
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.083, -77.050
Trees and large branches were downed.
Thunderstorm Wind, Baltimore
- When
- August 3, 3:00 PM EST
- Where
- Baltimore County, Owings Mills
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.417, -76.783
Hail, Prince George'S
- When
- August 3, 3:05 PM EST
- Where
- Prince George'S County, Camp Spgs
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.800, -76.900
Hail, Carroll
- When
- August 3, 3:12 PM EST
- Where
- Carroll County, Eldersburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -76.950
Thunderstorm Wind, Frederick
- When
- August 3, 3:40 PM EST
- Where
- Frederick County, Park Mills
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.300, -77.417
Wind damage was reported.
Hail, Howard
- When
- August 3, 4:00 PM EST
- Where
- Howard County, Scaggsville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -76.900
Quarter sized hail was reported.
Thunderstorm Wind, Montgomery
- When
- August 3, 4:00 PM EST to 4:20 PM EST
- Where
- Montgomery County, Derwood
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.117, -77.167
Structures were damaged by downed trees.
Hail, Frederick
- When
- August 3, 4:10 PM EST to 4:16 PM EST
- Where
- Frederick County, 2 mi S of Frederick
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -77.417
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 3, 20022 deaths · $120,000 · 1 in hail · 10 events
- Damaging Wind in District of Columbia, August 3, 20021 death · 2 injured · $30,000 · 1 event
- Flash Flood and Hail in Virginia, August 3, 20023 injured · $2.5 million · 1.75 in hail · 36 events
- Heat in Illinois, August 3 to 4, 20021 death · 1 event
- Lightning Strike in Florida, August 3, 20021 death · 1 event
- Heat in Illinois, August 3 to 5, 20028 injured · 19 events
- Flash Flood in Colorado, August 3, 2002$400,000 · 1 event
- Flash Flooding in Minnesota, August 3, 2002$200,000 · 5 events
- Tornadoes and Hail in Minnesota, August 3, 2002$40,000 · F0 · 30 events
- Damaging Winds in South Dakota, August 3, 2002$110,000 · 73 kt wind · 2 events
- Damaging Winds in Florida, August 3, 20021 injured · $60,000 · 70 kt wind · 2 events
- Heat in Missouri, August 3 to 5, 20023 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314395, 5314396, 5314397, 5314398, 5314399, 5314400, 5314401, 5314449, 5314450, 5314451, 5314452, 5314453, 5314455, 5314454.